Vitamins play an important role for the health of our body. We can get all the necessary vitamins through a healthy and well-balanced diet, but most people decide to use vitamin supplements. But we have to be careful here, talking high doses of vitamins doesn’t guarantee good health. Most often it is quite opposite and we can experience severe health problems. In this article we are going to discuss more about vitamin A overdose or toxicity and its symptoms.
When vitamin A is in question vitamin A overdose is much greater concern than a deficiency. It generally occurs because of excess use of vitamin A supplements, while toxicity from food is less likely to happen. You may ask now – why can’t I overdose from food? Well, Retinol or vitamin A is created by our body when we ingest bright colored fruits and vegetables (yellow, red, orange). It is interesting that, no matter how much of these fruits and vegetables we take, our body will produce only the necessary amounts of vitamin A. If it doesn’t need this vitamin at the moment, it won’t be produced.
When buying multivitamins it is recommended to check the amount of vitamin A and it is preferred to buy the ones having beta-carotene.
Vitamin A toxicity symptoms
Vitamin A overdose or toxicity can be divided into two groups: Acute and Chronic vitamin A toxicity.
Acute vitamin A toxicity in adults
Acute toxicity in adults occurs immediately when high doses of vitamin A are taken. Theses doses are 25,000 IU/kg. However, these doses are not absolute and many factors can affect them, like if alcohol was taken at the same time, what else was taken, and so on.
- Stomach pain
- Dry skin
- Loss of appetite
- Vomiting and nausea
- Blurred vision
Chronic vitamin A toxicity in adults
Chronic toxicity in adults occurs when doses of 4,000 IU/kg are taken for a longer period of time.
- Cracks on the lips
- Conjunctivitis (pink eye)
- Bone fractures due to low bone mineral density
- Pain in bones and joints
- Severe and constant headaches
- Liver damage
- Hair loss, baldness
- Weight loss
- Sleeping problems
- abnormal menstruation
Vitamin A overdose in children
Although doctors often recommend including vitamin A supplements in babies it has to be done very carefully. Because their body is too small there are increased risks of vitamin A overdose. A well balanced diet is usually enough to help the child get the necessary dose of vitamin A and vitamin A overdose at this age can happen when the child takes high amounts of this vitamin accidentally.
Vitamin A overdose diagnosis and treatment
If you suspect that you are experiencing vitamin A toxicity, don’t just rely on the symptoms. It can be confirmed by checking your blood levels of vitamin A, x-ray scans and similar.
As for the treatment of vitamin A overdose the first step is to stop taking vitamin A. In case of severe toxicity, the affected person has to be hospitalized and treated with proper medications. However, if a pregnant woman is affected by it, too much vitamin A can unfortunately cause birth defects.